Tennessee, 2020

Hail and Damaging Winds in Tennessee, June 4, 2020

June 4, 2020 · NWS MRX · 3 events in 2 counties and zones

A lone thunderstorm developed in a weakly to moderately unstable airmass over Northeast Tennessee. The storm produced a few hail stones around one inch diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone thunderstorm developed in a weakly to moderately unstable airmass over Northeast Tennessee. The storm produced a few hail stones around one inch diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:13 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 4, 2:13 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
313 PM EDT Thu Jun 4 2020

.SHORT TERM (This Afternoon through Friday)...

Focus for convection so far this afternoon has been over the terrain
of the Cumberland Plateau and southern Appalchians along the
TN/NC line. In the upper levels, broad troughing continues across
the region. PW values are in the 75th-90th percentile for early
June in the 1.5-1.8 inch range. Showers and storms will continue
to increase in coverage and intensity throughout the afternoon
with the hot and humid atmosphere. Temperatures have risen into
the mid 80s this afternoon with dewpoints in the mid 60s to low
70s. This combination yields SBCAPE values in the 1000-2000 J/Kg
range. There is not much in the way of deep layer shear to speak
of with 0-6 km Bulk Shear values of 10-20 kts. Overall, do not
expect any organized severe weather but could see a storm briefly
pulse up to become marginally severe. Isolated damaging wind gusts
will be the main threat with these storms. Heavy rainfall will
also be possible leading to the possibility of brief flooding
issues in areas of poor drainage. Expect most of the convection
will be diurnal and will come to an end shortly after sunset. Lows
tonight will range from the mid 60s to low 70s.

Starting to see more and more models pick up on a MCS back to the
west later tonight that will track into the forecast area near
daybreak. There is a robust shortwave trough currently back to the
west across the Mid-Mississippi River Valley. This trough is
forecast to continue eastward across the Tennessee River Valley late
tonight into early Friday morning. The MCS will be weakening as it
moves into the forecast area and some of the models show that it
completely falls apart before making it to the Cumberland Plateau.
However, more and more guidance keeps this together as the trough
swings through the region. Due to it being late in the night early
into the morning, there won't be as much in the way of instability
to work with. Due to the latest trends, have increased PoPs across
the region in the 09-15z timeframe for Friday. With this scenario,
would expect less coverage of afternoon showers/storms on Friday
and have decreased PoPs during this time to account for this.
Highs on Friday will be in the 80s for most locations.

MA

.LONG TERM (Friday  Night through Thursday)...

A summer-like pattern continues in the long term period with above
normal temperatures with multiple chances for showers and
thunderstorms. Rain chances remain on Saturday with drier conditions
on Sunday. Chances gradually increase next week with uncertainty
still remaining for the strength and track of TC Cristobal.

Friday Night through Monday

The period commences with a weak upper trough centered just east of
the County Warning Area (CWA) and an upper ridge across the
inter-mountain west. This ridge is associated with surface high
pressure across the southeast United States. The consensus is for TC
Cristobal to be churning a couple hundred miles off the Gulf Coast,
centered northwest of Cuba. The upper level trough will begin to
deepen as the ridge begins to amplify. Lingering convection from
during the day will keep some PoPs in the forecast for the overnight
period with better coverage expected over the higher terrain.
Heading into Saturday, focus turns to an advancing frontal boundary
that is expected to drop south from the Great Lakes Region. PWAT
values of 1.25 to 1.5 inches are anticipated, which isn't too
anomalous but is still 0.25 inches above normal for this time of
year. During the day, significant daytime heating with weak flow
aloft creates an environment with relatively high CAPE but little to
no shear. Current indications are for up to 1,500 J/kg of
instability with 0-6 bulk shear values of generally 15 knots or
less. Accordingly, diurnal convection ahead of the front is
expected, but severe potential looks to remain limited.

The boundary drops south heading into Sunday, resulting in
relatively drier conditions with northern portions of the CWA
possibly seeing dew points in the 50s throughout the day.
Nevertheless, seasonal temperatures still persist with some slight
cooling. By Monday, Cristobal is expected to have made landfall and
be centered in the LA area. Confidence is still fairly decent among
model guidance for this placement, but there is uncertainty for the
extent of rain bands. Deterministic GFS and Canadian-NH data brings
precipitation into the southern valley/plateau by Monday afternoon.
However, ensemble means keep precipitation in GA/AL. Accordingly,
slight chance PoPs were utilized to account for this uncertainty.
500mb height rises of 2 dam from Sunday will increase the
possibility for temperatures to rise near or above the 90-degree
mark.

Tuesday through Thursday

Much of the later portion of the extended period depends on the
track and progression of the remnants of Cristobal on land. The
Canadian-NH is much more progressive with the system than the GFS.
The Canadian-NH brings it towards Illinois by Wednesday with the GFS
suggesting a stall over the deep south. Either solution suggests
increasing PoPs on Tuesday with likely PoPs reasonable on Wednesday.
The likely PoPs are justified based on either Gulf flow from the
progressive solution or from continued rain bands based on stalling
in the deep south. Ensemble means also keep PWAT anomalies of 0.25"
to 0.50" through Wednesday. There is still a lot of uncertainty,
however. At the very end of the period, the GFS suggests another
system over the Atlantic, which could produce more rain chances.
Weak flow aloft and a summer pattern will keep 20%-30% PoPs into
Thursday.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will feature throughout the TAF cycle. Scattered
showers/storms will continue to develop this afternoon with the
broad troughing across the region. Due to this, have VCTS
mentioned in all the TAFs this afternoon and evening. Any ongoing
convection should diminish in coverage and intensity around sunset
with the loss of daytime heating. Models indicate another round of
showers/storms near daybreak as a shortwave trough rotates through
the region. Have VCTS mentioned in the TAFs after 09-12z. It is
difficult to time these showers and storms but if a shower or
storm does directly impact a terminal, flight conditions will
briefly go down to IFR/MVFR.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  87  70  91  70 /  60  60  20  30  10
Knoxville McGhee Tyson Airport, TN  70  86  69  90  68 /  60  70  20  30  10
Oak Ridge, TN                       69  86  69  91  67 /  60  50  20  30  10
Tri Cities Airport, TN              65  82  66  86  61 /  50  60  30  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 4, 3:02 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
402 AM EDT Thu Jun 4 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
402 AM EDT Thu Jun 4 2020 /302 AM CDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

While widespread severe storms are not expected, a few strong to
marginally severe storms could occur this afternoon. Isolated
damaging wind gusts would be the most likely threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 4, 2:11 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
311 PM EDT Thu Jun 4 2020

TNZ073-074-042000-
Sevier Smoky Mountains TN-North Sevier TN-
311 PM EDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEVIER COUNTY UNTIL 400
PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving north at 10 mph.  Other storms were developing
north and northeast of this storm too.

Pea size hail and winds in excess of 30 mph will be possible with
this storm and other nearby storms in the county. Locally heavy
rainfall is possible with these storms due to there slow movement.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Pittman Center, Bird Crossing,
Harrisburg, Fairgarden and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3566 8338 3574 8361 3597 8354 3597 8352
      3594 8351 3594 8349 3593 8349 3592 8346
      3593 8340 3593 8339 3591 8339 3592 8336
      3591 8332 3587 8331 3587 8329 3584 8328
TIME...MOT...LOC 1908Z 198DEG 10KT 3579 8348

TD
Special weather statement, Jun 4, 3:05 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
405 PM EDT Thu Jun 4 2020

TNZ040>043-042045-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
405 PM EDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHWESTERN
GREENE COUNTIES UNTIL 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or near Newport, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newport, Parrottsville, Caney Branch, Del Rio and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 8321 3617 8296 3601 8275 3600 8278
      3599 8279 3597 8278 3594 8284 3595 8285
      3595 8290 3593 8290 3593 8292 3590 8291
      3582 8307
TIME...MOT...LOC 2005Z 232DEG 17KT 3594 8307

DGS
Special weather statement, Jun 4, 3:26 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
426 PM EDT Thu Jun 4 2020

TNZ044>047-042115-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
426 PM EDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 515 PM
EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Crest, or near Erwin, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Unicoi,
Watauga, Milligan College and Limestone Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 8228 3620 8242 3640 8237 3640 8227
      3631 8210
TIME...MOT...LOC 2026Z 210DEG 8KT 3622 8234

Garuckas
Special weather statement, Jun 4, 3:38 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
438 PM EDT Thu Jun 4 2020

VAZ008-042115-
Washington VA-
438 PM EDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Abingdon, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glade Spring, Damascus and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8170 3663 8185 3679 8188 3680 8171
      3677 8169 3672 8166
TIME...MOT...LOC 2038Z 189DEG 8KT 3669 8180

Garuckas

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Greene

When
June 4, 3:47 PM EST
Where
Greene County, 1.81 mi ENE of Staunton Mill
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -82.820

Nickel size hail was reported.

Thunderstorm Wind, Hamblen

When
June 4, 10:00 PM EST
Where
Hamblen County, 1.31 mi ENE of Hales Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -83.230

A tree was downed five miles southeast of Morristown on St. Paul Road.

Thunderstorm Wind, Hamblen

When
June 4, 10:00 PM EST
Where
Hamblen County, 0.89 mi NE of Witt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -83.270

A tree was downed along Jacobs Road along Highway 25. The time of occurrence was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888485, 888487, 888488.